To the Editor.—
The recent article by Pritza et al1 mentions that no previous case of severe toxic reaction to verapamil has been reported in patients with end-stage renal disease. Recently, I described a case of fatal verapamil toxicity in a patient with acute renal failure and underlying occult liver failure, who received short-acting and sustained release verapamil.2 In addition, this patient's cytochrome P450 enzymes were inhibited by cimetidine. Clearance by hemoperfusion was moderately effective in removing verapamil (73 mL/min), while hemodialysis was essentially ineffective (8 mL/min). Athough chronic renal failure may predispose patients to verapamil toxicity, clinicians should be especially concerned about patients with liver dysfunction and renal failure and should avoid drugs that inhibit cytochrome P450 metabolism in patients with renal failure who receive treatment with verapamil.